Alert archive / Iowa / Tornado Warnings in 2005

Tornado Warning 17, NWS Des Moines, IA

June 13, 2005Clarke County, Iowa

NWS Des Moines, IA issued this tornado warning at Jun 13, 2005, 7:35 PM CDT for Clarke County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2005, 7:35 PM CDT (00:35 UTC)
Expired
Jun 13, 2005, 8:00 PM CDT
In force
25 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Clarke County, IA

The radar

The Des Moines radar (KDMX), 72 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:25 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDMX 140035
TORDMX
IAC039-140100-
/O.NEW.KDMX.TO.W.0017.050614T0035Z-050614T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
735 PM CDT MON JUN 13 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN CLARKE COUNTY IN SOUTH CENTRAL IOWA.

* UNTIL 800 PM CDT.

* AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 7 MILES WEST OF OSCEOLA...OR 40 MILES SOUTH OF
  DES MOINES...AND MOVING NORTHEAST AT 30 MPH.

* THIS STORM WILL BE...
  NEAR OSCEOLA BY 740 PM CDT.
  5 MILES NORTHWEST OF OSCEOLA MUNICIPAL AIRPORT BY 750 PM CDT.

THE LOCATION OF MURRAY IS ALSO IN THE PATH.

THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN
INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A
CAR...SEEK SHELTER IN A REINFORCED BUILDING.

LAT...LON 4115 9401 4097 9395 4099 9357 4116 9358

$$

COGIL
1 follow-up statement
000 
WWUS53 KDMX 140053
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
752 PM CDT MON JUN 13 2005

IAC039-140100-
/O.CON.KDMX.TO.W.0017.000000T0000Z-050614T0100Z/
CLARKE IA-
752 PM CDT MON JUN 13 2005

...A TORNADO WARNING CONTINUES FOR NORTHERN CLARKE COUNTY UNTIL 800
PM CDT...

AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 7 MILES NORTH OF OSCEOLA...OR 32 MILES SOUTH OF DES
MOINES...AND MOVING NORTHEAST AT 35 MPH.

THIS TORNADO WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN CLARKE
COUNTY.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL.

LAT...LON 4115 9401 4097 9395 4099 9357 4116 9358

$$

COGIL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 13, 1:35 PM CDT, 6 hours earlier.

Area forecast discussion, Jun 13, 1:35 PM CDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
135 PM CDT MON JUN 13 2005

.DISCUSSION...
LOW PRESSURE CURRENTLY ACROSS NORTHEAST NEBRASKA WITH A CLOSED UPPER
LEVEL LOW JUST TO THE WEST OVER CENTRAL NEBRASKA. DRY AIR IS
PUNCHING UP INTO SOUTHEAST NEBRASKA WITH MID TO UPPER 40 DEWPOINTS
STREAMING TOWARDS WESTERN IOWA. STRONG KINEMATIC FORCING NOW MOVING
INTO CENTRAL IOWA AND HAVE STEEPENING LAPSE RATES WITH COOLING MID
LEVEL TEMPERATURES ARRIVING. STORMS ARE EXPECTED TO FIRE BETWEEN 2-4
PM TODAY AND SOME OF THE STORMS WILL BECOME RAPIDLY SEVERE.
SUPERCELLS WILL LIKELY BE THE PRIMARY STORM MODE WITH INCREASING
EFFECTIVE SHEARS OF 45 TO 60 KTS. THE MAIN THREATS WILL BE GOLFBALL
SIZED HAIL WITH LOW FREEZING LEVELS AND STEEP LAPSE RATES...WIND
GUSTS TO 75 MPH ALSO POSSIBLE WITH NEAR UNIDIRECTIONAL FLOW ABOVE
THE LOW LEVELS. THE TORNADO THREAT WILL HOWEVER BE LIMITED DUE TO
RELATIVELY HIGH LCL VALUES. THE GREATEST THREAT WILL BE OVER THE FAR
NORTHWEST NEAR THE SFC LOW AND ACROSS THE FAR EAST WHERE MORE LOW
LEVEL MOISTURE IS AVAILABLE. BUNKERS RIGHT MOVER SUPERCELL MOTIONS
ARE NORTHEAST AT 40KTS SO STORMS WILL BE MOVING RAPIDLY. THE SEVERE
THREAT IS EXPECTED TO DIMINISH AFTER 9 PM THOUGH THUNDERSTORMS WILL
REMAIN POSSIBLE THROUGHOUT THE NIGHT...ESPECIALLY OVER THE NORTH
WHERE SOME WEAK INSTABILITY REMAINS.

WRAP AROUND CLOUD COVER WILL LIKELY HANG AROUND THROUGH TUESDAY WITH
SOME INSTABILITY SHOWERS AND ISOLATED THUNDERSTORMS POSSIBLE DURING
THE AFTERNOON ACROSS THE NORTHEAST HALF OF THE AREA. THE CLOUDS WILL
HOLD TEMPERATURES INTO THE UPPER 60S TO MIDS 70S FOR HIGHS. FOR THE
REMAINDER OF THE PERIOD A WARMING TREND WILL COMMENCE WITH THE UPPER
LEVEL RIDGE OF HIGH PRESSURE STRENGTHENING OVER THE CENTRAL CONUS. A
STRONG THERMAL RIDGE WILL DEVELOP ACROSS THE HIGH PLAINS AND ITS
INFLUENCE WILL SPILL OVER INTO IOWA ESPECIALLY FOR THE WEEKEND AND
INTO THE BEGINNING OF NEXT WEEK. REMAINED SEVERAL DEGREES ABOVE MEX
GUIDANCE FOR THIS PERIOD FOR HIGHS WITH AMPLE SUNSHINE EXPECTED AND
PLENTIFUL INSULATION FOR SUMMER LIKE TEMPERATURES TO ARRIVE. HAVE
REMAINED DRY FOR THE EXTENDED BUT WILL NEED TO MONITOR SOME
POTENTIAL WEAKNESSES IN THE UPPER LEVEL RIDGE WEDNESDAY AND THURSDAY
NIGHTS WITH THE POTENTIAL FOR THUNDERSTORMS TO DEVELOP FARTHER SOUTH
THAN CURRENTLY ANTICIPATED AND FOLLOWING THE MEAN NW FLOW INTO IA.
CONFIDENCE NOT HIGH WITH THIS SCENARIO.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DONAVON
Hazardous weather outlook, Jun 13, 6:30 PM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT MON JUN 13 2005

IAZ004>007-015>017-023>028-034>039-046>050-059>062-072>075-
083>086-094>097-141130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-
TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-
CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
345 PM CDT MON JUN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF MID IOWA GENERALLY
ALONG AND EAST OF A LINE FROM LAMONI TO PERRY TO POCAHONTAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS EARLY THIS EVENING.
THE MAIN THREAT FROM THESE STORMS WILL BE ISOLATED TORNADOES ALONG
WITH 2 INCH HAIL AND 75 MPH STRAIGHT LINE WIND GUSTS. THE MAIN
THREAT TIME IS THROUGH 8 PM. SCATTERED THUNDERSTORMS WILL DEVELOP
AND MOVE NORTHEAST ACROSS CENTRAL IOWA LATE AFTERNOON AND EVENING.
THE STORMS SHOULD MOVE EAST OF THE AREA BY 830 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE TUESDAY. NO
ORGANIZED SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH 8 PM TONIGHT.

IAZ033-044-045-057-058-070-071-081-082-092-093-141130-
SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-
TAYLOR-RINGGOLD-
625 PM CDT MON JUN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PORTIONS OF MID IOWA
GENERALLY WEST OF A LINE FROM LAMONI TO PERRY TO POCAHONTAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS EARLY THIS EVENING
IN WESTERN IOWA. THE MAIN THREAT FROM THESE STORMS WILL BE ISOLATED
TORNADOES ALONG WITH 2 INCH HAIL AND 75 MPH STRAIGHT LINE WIND
GUSTS. THE MAIN THREAT TIME IS THROUGH 630 PM. SCATTERED
THUNDERSTORMS WILL MOVE NORTHEAST ACROSS IOWA LATE AFTERNOON AND
EVENING.  THE STORMS SHOULD MOVE EAST OF I35 BY 7 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY. NO
ORGANIZED SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH 630 PM THIS EVENING.

RUSSELL

In the hours before

Local storm report, Jun 13, 7:15 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
715 PM CDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             CLIVE                   41.61N 93.77W
06/13/2005  1.00 INCH        POLK               IA   BROADCAST MEDIA

0705 PM     HAIL             URBANDALE               41.64N 93.74W
06/13/2005  1.00 INCH        POLK               IA   TRAINED SPOTTER

            AT THE INTERSECTION OF I-80 AND 141...DELAYED

0713 PM     HAIL             JOHNSTON                41.69N 93.70W
06/13/2005  1.00 INCH        POLK               IA   TRAINED SPOTTER

&&

STEINBUGL
Local storm report, Jun 13, 7:18 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
718 PM CDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             JOHNSTON                41.69N 93.70W
06/13/2005  1.25 INCH        POLK               IA   BROADCAST MEDIA

            FROM WHO TV

&&

STEINBUGL
Local storm report, Jun 13, 7:19 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
719 PM CDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             JOHNSTON                41.69N 93.70W
06/13/2005  1.50 INCH        POLK               IA   NWS EMPLOYEE

&&

STEINBUGL
Local storm report, Jun 13, 7:21 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
721 PM CDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             JOHNSTON                41.69N 93.70W
06/13/2005  0.88 INCH        POLK               IA   TRAINED SPOTTER

            AT CAMP DODGE

&&

STEINBUGL
Local storm report, Jun 13, 7:27 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
727 PM CDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             ANKENY                  41.72N 93.61W
06/13/2005  1.00 INCH        POLK               IA   TRAINED SPOTTER

&&

GFORSTER
Local storm report, Jun 13, 7:34 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
734 PM CDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             GRIMES                  41.66N 93.79W
06/13/2005  0.88 INCH        POLK               IA   TRAINED SPOTTER

            DELAYED

&&

STEINBUGL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:16 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin44 min
Jun 13, 7:42 PM CDTSevere Thunderstorm WarningDMXPolk33 min
Jun 13, 8:02 PM CDTSevere Thunderstorm WarningDMXWarren46 min
Jun 13, 8:09 PM CDTSevere Thunderstorm WarningDMXMarshall55 min
Jun 13, 8:22 PM CDTSevere Thunderstorm WarningDMXJasper53 min
Jun 13, 8:29 PM CDTTornado WarningDMXMarion48 min
Jun 13, 9:02 PM CDTSevere Thunderstorm WarningDMXTama43 min
Jun 13, 9:36 PM CDTTornado WarningDMXMonroe39 min
Jun 13, 9:49 PM CDTSevere Thunderstorm WarningDMXPoweshiek41 min
Jun 13, 10:00 PM CDTTornado WarningDMXMahaska45 min

Nearby

Tornado Warnings in Iowa, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.